Category: Critical Care
Propofol is generally a well-tolerated sedative / amnestic but occasionally it can lead to the propofol infusion syndrome (PRIS); a metabolic disorder causing end-organ dysfunction.
Suspect PRIS in patients with increasing lactate levels, worsening metabolic acidosis, worsening renal function, increased triglyceride levels, or creatinine kinase levels. End-organ effects include:
The true incidence of PRIS is unknown, however, certain risk factors have been identified:
Prevent PRIS by using adequate analgesia (with morphine or fentanyl) post-intubation, which may reduce the overall dosage of propofol ultimately reducing the risk.
If PRIS develops, stop propofol and provide supportive care; IV fluids, ensuring good urine output, adequate oxygenation, dialysis (if indicated), vasopressor and inotropic support.
Follow me on Twitter (@criticalcarenow) or Google+ (+criticalcarenow)